Home
Shea Cox
Print|Email|Text Size: ||
Compounding pharmacies: a recipe for trouble

A rare form of human meningitis has already claimed the life 5 people and caused illness in over 40 others. The culprit: an injectable back pain medication made by a Massachusetts compounding pharmacy that was contaminated with a fungal organism.  This news has created an understandable ripple effect that leaves us to question: how does this affect our pets who take compounded medications to manage their disease? 

As veterinarians, we often recommend the use of compounded medications for several reasons: to convert pills into chicken-flavored chewables or liquids, to create gels that absorb into the skin (for pets who refuse oral medications), to place multiple medications into a single capsule simplifying administration, or to scale down a large dose tablet for a tiny dog.  

Since compounding pharmacies are not FDA regulated, and offer no guarantee of potency, stability, safety or efficacy, how can we be sure about the quality of the drug being given? This is a vital question when compounded options are needed, and are often the difference between therapeutic success and failure.

The best way to ensure safety is to have your veterinarian prescribe only through credentialed pharmacies, or those that are in the process of accreditation, by the Pharmacy Compounding Accreditation Board (PCAB). This board was established in 2004 as a voluntary program to ensure adherence to quality and ethical standards. If a pharmacy meets the incredibly rigorous standards set forth by the PCAB, then both veterinarian and owner can be assured that the medications are of the highest quality possible. The board has accredited 50 pharmacies in 40 states thus far, and just as many pharmacies are awaiting accreditation. You can find a list of these accredited pharmacies online here.

Another word of caution: do not bargain shop when it comes to compounded medications and follow your veterinarian’s recommendations. A recent case of compounding error was reported in a canine patient who was being treated at North Carolina State College of Veterinary Medicine. This dog was being treated with a medicated solution for treatment of Myasthenia Gravis. He was doing excellent on the treatment following discharge, but returned several months later, weak and unable to stand. The owner had taken her written prescription from the vet to a different compounding pharmacy than the one recommended to her. The well-intentioned pharmacist offered to compound the medication into a more “dog-friendly” flavor.  Unfortunately, the pharmacist included methylcellulose in the formulation, which completely bound the active ingredient, making it unavailable for absorption into the body, causing a serious decline in condition. Thankfully, this mistake was realized before the pup was euthanized.  

Because the compounding industry is growing faster than regulations, it is imperative to be diligent: listen to your veterinarian, do your research, ask questions, and if you are concerned about any safety issues, try to make standard formulations work for your pet.

 

Print|Email

Veterinarian Shea Cox has enjoyed an indirect path through her professional life, initially obtaining degrees in fine arts and nursing. She later obtained her veterinary medical degree from Michigan State University in 2001 and has been practicing emergency and critical care medicine solely since that time. In 2006, she joined the ER staff at PETS Referral Center in Berkeley and cannot imagine a more rewarding and fulfilling place to spend her working hours. In her spare time, she loves to paint, wield her green thumb, cook up a storm and sail. Her days are shared with the three loves of her life: her husband Scott and their two Doberman children that curiously occupy opposite ends of the personality spectrum.

CommentsPost a Comment
Please note comments are moderated. After being approved your comment will appear below.

More From The Bark

More in Shea Cox:
Arthritis in Senior Dogs
Legislative Alert
Bromethalin: not all blue-green rodenticides are the same
Hops Can Be Lethal to Dogs
Moist Dermatitis in Dogs—Hot Spots
Paraphimosis:
Cracked, Broken or Torn Nails
Hyperadrenocorticism or Cushing's Disease in Dogs:
ASPCA Poison Control Center
Leptospirosis